What are the health risks associated with taking migraine medications and antidepressants at the same time?
Answer From Jerry W. Swanson, M.D.
Reports have suggested that combining migraine medications called triptans with certain antidepressants — including selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) — could increase your chances of developing a serious condition called serotonin syndrome, but the risk appears to be very low.
Serotonin syndrome occurs when your body has too much serotonin, a chemical found in your nervous system. A variety of drugs and drug combinations may cause this to occur.
SSRIs and SNRIs raise serotonin levels. Triptans interact directly with some serotonin receptors in the brain. When these medications are taken together, they theoretically could cause much higher levels of serotonin and stimulation of serotonin receptors in your system than you'd experience if you were taking only one of these medications.
Fortunately, serotonin syndrome appears to be rare among people taking triptans with SSRIs or SNRIs. The drugs have safely been used together for many years, which is significant because anxiety and depression are common in people with migraines and each condition needs to be treated appropriately.
However, serotonin syndrome is a serious condition that you should be aware of if you're taking migraine medications and antidepressants. Signs and symptoms may occur within minutes to hours of taking the drugs and may include:
- Nausea, vomiting and diarrhea
- Increased heart rate (tachycardia)
- Changes in blood pressure
- Overactive reflexes (hyperreflexia)
- Extreme agitation or restlessness
- Loss of coordination
- Skin flushing
If you experience signs or symptoms of serotonin syndrome, seek immediate medical attention. Left untreated, serotonin syndrome may be fatal.
There may also be a risk of interactions between other antidepressants and migraine medications. Antidepressants known as monoamine oxidase inhibitors (MAOIs) can cause an increase in the level of triptans in your blood and slow the breakdown of serotonin.
If you're taking migraine medications and antidepressants, talk to your doctor, especially if you notice any changes in your health. Don't stop or change the dosages of any of your medications on your own.
Feb. 27, 2021
Get the latest health information from Mayo Clinic’s experts.
Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.
ErrorEmail field is required
ErrorInclude a valid email address
To provide you with the most relevant and helpful information, and understand which
information is beneficial, we may combine your email and website usage information with
other information we have about you. If you are a Mayo Clinic patient, this could
include protected health information. If we combine this information with your protected
health information, we will treat all of that information as protected health
information and will only use or disclose that information as set forth in our notice of
privacy practices. You may opt-out of email communications at any time by clicking on
the unsubscribe link in the e-mail.
Thank you for subscribing
Our Housecall e-newsletter will keep you up-to-date on the latest health information.
Sorry something went wrong with your subscription
Please, try again in a couple of minutes
See more Expert Answers
- Ferri FF. Serotonin syndrome. In: Ferri's Clinical Advisor 2019. Philadelphia, Pa.: Elsevier; 2019. https://www.clinicalkey.com. Accessed Jan. 7, 2019.
- Information for healthcare professionals: Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). U.S. Food and Drug Administration. https://wayback.archive-it.org/7993/20170722190712/https://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085845.htm. Accessed Dec. 14, 2018.
- Orlova Y, et al. Association of coprescription of triptan antimigraine drugs and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants with serotonin syndrome. JAMA Neurology. 2018;75:566.
- Low Y, et al. Drug-drug interactions involving antidepressants: Focus on desvenlafaxine. Neuropsychiatric Disease and Treatment. 2018;14:567.
- Bajwa ZH, et al. Acute treatment of migraine in adults. https://www.uptodate.com/contents/search. Accessed Dec. 17, 2018.